Drug Overdose

An overdose is a poisonous response in the body that occurs when more than the recommended amount of prescription medication has been taken. This can result in harmful affects to the body, whether acute or chronic. An overdose can also occur if you take illegal substances, such as cannabis or cocaine, also leading to damaging affects on the body. An overdose may be taken by mistake, or may be a case of attempted suicide. A child may take an overdose if they find any medication lying around in the house, as they will not understand the impact of their actions, which is why you should ensure that such items are kept safely out of reach. An overdose is poisoning, and would result in similar affects to that caused by consuming a household chemical or coming into contact with a toxic plant.

Drugs that can cause an overdose

There are several forms of medication and drugs that can cause an overdose. They include:

  • Paracetamol
  • Ibuprofen
  • Painkillers
  • Antidepressants
  • Cannabis
  • Alcohol
  • Cocaine

You should already know that illegal substances like cocaine are dangerous, no matter how much you take. However, what you may not understand is that products such as alcohol and paracetamol are just as dangerous. Alcohol can result in death if a great amount is consumed, and taking more than the recommended amount of paracetamol can also lead to fatal implications, which is why many shops are not allowed to sell more than two packets per customer.

Symptoms of drug overdose

If a drug overdose has occurred, then the symptoms will likely include chest pain, breathing difficulty, nausea, sickness, diarrhoea and the triggering of other medical problems such as asthma. Delayed health affects are also a concern, as an overdose can lead to further chronic pain. If you are showing any of these symptoms and have taken an overdose, then you should seek immediate help and consider it a medical emergency.

Treatment for drug overdose

Treatment will be necessary if you have taken an overdose, whether it is through the use of a legal or illegal substance. You will need to go to the hospital and inform them of what you have taken. This will enable the speed of treatment to be quickened. Treatment will likely include forcing the patient to be sick, the use of a stomach pump, blood tests to ascertain what has been taken and the use of medication to ease the pain. In order to prevent such actions you should ensure that you follow the guidelines provided with over-the-counter medication, and that such products are kept out of reach of children.